Try it
General Medicine · Rheumatology: azathioprine and allopurinol interaction
Sample itemA 40-year-old woman with lupus nephritis is on stable azathioprine. After a gout-like attack she is started on allopurinol, and two weeks later she has pancytopenia. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Reduced breakdown of 6-mercaptopurine by xanthine oxidase
Azathioprine is converted to 6-mercaptopurine, which is inactivated mainly by xanthine oxidase. Allopurinol blocks this enzyme, so active thiopurine levels rise and cause severe myelosuppression. The azathioprine dose must be sharply reduced when both are used.
Option by option
A. Direct marrow suppression by allopurinol alone
Allopurinol rarely suppresses marrow on its own at this timescale.
B. Reduced breakdown of 6-mercaptopurine by xanthine oxidase (correct)
Correct. Xanthine oxidase inhibition leaves excess active thiopurine.
C. Induction of thiopurine methyltransferase
Induction of the methyltransferase would lower drug toxicity, not raise it.
D. Competition for renal tubular secretion
Renal tubular competition explains the probenecid-type interactions, not this one.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…